Alabama, 2006

Damaging Winds and Lightning Strike in Alabama, June 2, 2006

June 2, 2006 · NWS HUN · 5 events in 5 counties and zones

An upper level low traveled northeast through the mid South and Tennessee Valley producing strong to severe thunderstorms. These storms produced strong outflow wind gusts capable of producing damage during the late morning and afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An upper level low traveled northeast through the mid South and Tennessee Valley producing strong to severe thunderstorms. These storms produced strong outflow wind gusts capable of producing damage during the late morning and afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 2, 9:20 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 2, 9:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT FRI JUN 2 2006

.UPDATE...
AT 10 AM...A PREFRONTAL BAND OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WAS JUST GETTING INTO NORTHWEST LAUDERDALE COUNTY.
THE BAND IS MOVING EAST AT 15 MPH AND WILL PROBABLY MOVE A LITTLE
QUICKER THROUGH THE DAY AS THE MID-LEVEL FLOW INCREASES WITH THE
ADVANCING UPPER TROUGH.

THE VISIBLE SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE MIDDLE
CLOUDS OVER THE AREA...SO A STRONG TO SEVERE STORM OR TWO CANNOT BE
RULED OUT DURING THE DAY WHERE LOCAL HEATING INCREASES THE
INSTABILITY. THIS WILL BE ESPECIALLY TRUE EAST OF I-65.

A LOW STRATUS DECK AND NORTHWEST WINDS ARE BEHIND THE CONVECTIVE
BAND...SO AS THE BAND PASSES THROUGH NORTHWEST AL THE HIGHS FOR THAT
AREA WILL PROBABLY BE REACHED BY NOONTIME. FOR THE AREA EAST OF
I-65...WE WILL RAISE THE HIGHS TO MID 80S. THE REMAINDER OF THE ZONE
FORECASTS FOR TODAY LOOK FINE.

THE PERTINENT PARTS OF THE PREVIOUS DISCUSSION FOLLOW.
&&

.PREV DISCUSSION...
TONIGHT AND SATURDAY...SFC FRONT AND H5 TROUGH WILL EXIT THE
FORECAST AREA THIS EVENING WITH A LIGHT NORTHERLY FLOW GRADUALLY
USHERING IN A DRIER AND MORE STABLE AIR MASS FOR SATURDAY. DESPITE
PASSAGE OF FRONT...EARLY JUNE SUN WILL PUSH TEMPS BACK INTO THE MID
80S SATURDAY...BUT AT LEAST THIS IS AROUND NORMAL. DRY CONDITIONS
WILL PREVAIL THROUGH SATURDAY NIGHT AS HIGH PRESSURE REMAINS IN
CONTROL. WILL BE WATCHING A SECONDARY UPPER LEVEL WAVE REINFORCE THE
LONGWAVE TROUGH ACROSS THE EASTERN CONUS...WHICH COULD HAVE A VERY
MINOR EFFECT ON OUR WEATHER SUNDAY.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
AS MENTIONED ABOVE...SECONDARY UPR LOW DROPPING ACROSS THE OHIO
VALLEY WILL REINFORCE LONGWAVE TROUGH ACROSS THE EASTERN CONUS
SUNDAY. ENOUGH INSTABILITY/MOISTURE COULD EXIST TO SUPPORT ISOLD
CONVECTION SUNDAY ACROSS THE AREA SO INTRODUCED SLIGHT CHANCE
POPS. OTHERWISE DRY CONDITIONS WILL PREVAIL. THROUGH THE WEEK...
TROUGH WILL GRADUALLY GET SHUNTED EAST AS STRONG UPR LVL RIDGE
MIGRATES EAST FROM THE DESERT SOUTHWEST REGION. A WARMING TREND
WILL OCCUR WITH TEMPS BACK AROUND 90F BY WED/THU. WESTERLY FLOW
SHOULD INHIBIT DEEP MOISTURE FROM RETURNING...SO THREAT FOR PRECIP
REMAINS VERY LOW THROUGH WEDNESDAY. BY THURSDAY...THE 00Z/GFS AND
ECMWF ADVERTISE A BROAD UPPER LOW DROPPING ACROSS THE GREAT LAKES
AND OHIO VALLEY/NORTHEAST REGION. A WEAK FRONTAL BOUNDARY WILL SAG
SOUTH...APPROACHING THE TENNESSEE VALLEY THURSDAY. MENTIONED SLIGHT
CHANCE OF SHOWERS/STORMS TO ACCOUNT FOR POTENTIAL FROPA.

NADLER.83
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Jun 2, 10:03 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1103 AM CDT FRI JUN 2 2006

ALZ001>010-016-TNZ076-096-097-030230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1103 AM CDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A BAND OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE
EAST ACROSS THE REGION TODAY. THE ATMOSPHERE REMAINS UNSTABLE AHEAD
OF THE FRONT DESPITE CONSIDERABLE CLOUDINESS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS
AND HAIL ARE POSSIBLE WITHIN THE CONVECTIVE BAND. THIS WILL BE
ESPECIALLY TRUE WHERE LOCALIZED HEATING INCREASES THE INSTABILITY.

BESIDES THE ISOLATED SEVERE THREAT...LOCALLY HEAVY RAINFALL IS
POSSIBLE. THIS COULD CAUSE ISOLATED FLOODING WEST OF I-65 WHERE THE
HEAVIEST RAIN HAS FALLEN OVER THE PAST FEW DAYS.

THE FRONT WILL SWEEP THROUGH THE AREA TONIGHT...ENDING RAIN
CHANCES...AND USHERING IN A COOLER AND DRIER AIR MASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A THUNDERSTORM OR TWO IS POSSIBLE ON SUNDAY AS A WEAK UPPER LEVEL
DISTURBANCE MOVES THROUGH THE AREA...AND AGAIN ON THURSDAY WITH A
WEAK COLD FRONT. SOME SMALL HAIL IS POSSIBLE WITH ANY STORMS ON
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SCHAUB

In the hours before

Local storm report, Jun 2, 6:51 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
751 AM CDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     HUNTSVILLE              34.73N 86.59W
06/01/2006  M67 MPH          MADISON            AL   BROADCAST MEDIA

            67 MPH WIND GUST AT HAMPTON COVE MIDDLE SCHOOL

&&

PG
Special weather statement, Jun 2, 10:20 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 AM CDT FRI JUN 2 2006

ALZ002-003-021700-
COLBERT-FRANKLIN-
1120 AM CDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
COLBERT AND FRANKLIN COUNTIES...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM IN NORTHEAST MISSISSIPPI NEAR PRATTS
FRIENDSHIP...OR 6 MILES EAST OF BALDWYN...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  THE SOUTHWEST SECTION OF COLBERT COUNTY AND THE NORTHWEST SECTION
OF FRANKLIN COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS THUNDERSTORM.

SCHAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 2, 10:45 AM CST
Where
Colbert County, Muscle Shoals
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.667

Several trees were blown down. Power outages were reported.

Thunderstorm Wind, Lawrence

When
June 2, 12:32 PM CST
Where
Lawrence County, 8 mi SE of Moulton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -87.183

Multiple trees were blown down.

Thunderstorm Wind, Limestone

When
June 2, 12:50 PM CST
Where
Limestone County, Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -87.133

A few trees and power lines were blown down.

Thunderstorm Wind, Madison

When
June 2, 1:25 PM CST
Where
Madison County, 1 mi SSE of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -86.617

A window screen was torn off and a large sign was twisted at a local restaurant by strong winds. Trees were blown down in spots from south Huntsville south to English Village on Hobbs Island Road.

Lightning, Morgan

When
June 2, 3:00 PM CST to 4:00 PM CST
Where
Morgan County, Basham
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Lightning sparked a fire destroying a double-wide hilltop home on Mud Tavern Road. A pet dog perished in the fire. Time estimated by radar. Damage amount estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513775, 5513776, 5513777, 5513778, 5513774.